Aa
A
A
A
Close
Pain Management Community
9.82k Members
Avatar universal

OxyContin causing pain

Hi everyone,
I am 47 years old, I've been diagnosed wit RA, DDD, and Fibro. I've been on some sort of pain med for 20 years. For the last 2 it's been oxy with percs for brake threw. I take 40 mg am 20 at noon and 40 pm then the 5 mg percs s needed.
Recently. Probably for the last 6 months my pain has gotten un manageable. My wrists, right ankle and left knee are swollen and hurt worse than any pain I've ever felt. I was to the point last week that I could understand how a person could contemplate suicide because of the pain.  
My question is has anyone else experienced this?
I was on methadone, my pain was managed with the small does of 7.5 1 x a day. But, because of the dumb side effect of prolonged qt wave (caused by the methadone) I had to stop and switch to the mix I am on today.
I've tried talking to my doc and he wants me to see a rheumatologist and they want me to take biologics (embril) which is chemoin a pill. Side effect...cancer for one in a list of many.
So back to my question, has anyone else experienced excruciating pain and swelling after taking OxyContin?
2 Responses
Avatar universal
Your RA could be getting worse or you're going through flare ups.
Does your pain medication help at other times? I'm asking because sometimes we can get used to our pain meds and either need an increase or a change to a different med.
I understand your fear of taking something like Embril because it does have a long list of possible side effects. Have you tried some of the older meds like Methotrexate, I think it's called?
My Dr told me that sometimes when we take pain meds we can become even more sensitive to pain. Something that might not bother a person that is not taking anything can really bother us.
When is the last time you're had any testing done? If it's been awhile you might want to think about tests to see if your RA is getting worse.
I'm so sorry you're going through this. My sister has RA, DDD and fibro too and I see what she goes through. I've had to take her to the hospital many times during a flare up because her pain meds do nothing. They usually give her a shot and then a few days on another pain med. This seems to break that pain cycle.
We're here to listen and help anyway we can.
547368 tn?1440541785
Hi - and Welcome to our Pain Management Forum. I'm glad you found us and took the time to post - and share your pain issues with us. Please excuse my tardy reply. The Season finds me a bit busy. I tire easy.

I have taken OxyContin. Indeed I took it for several years. I didn't feel it was a awesome pain reliever - it was effective but not the end all be all. Initially I was on Hydrocodone for beak-through pain. The last few months I was on the combination a PMP changed the Hydrocodone (Norco or Vicodin) to Oxycodone (Percocet). My pain went through the roof. It became apparent to me that Oxycodone in any form was just not metabolized well by my system.

I know the chemistry - Oxycodone is a more potent opiate than Hydrocodone. Science has discovered what most of us have known for years - how effective one drug is over another depends on how an individual's system metabolizes each drug.  It's one of the reasons that some PMP insist on DNA Swabs to "test" your metabolism of drugs. I can't say I support that practice but I understand the rationale.

What does this have to do with you? I think you may not metabolize Oxycodone as well as you should - hence it's not a good PM drug for you. I'd discuss this with your prescribing physician.

Remar, as always offered good information. As time passes RA often becomes more wide spread and does more damage to our joints. In addition to opiates you may need more focus on your RA. Medications that can reduce the inflammation and help control the damage that RA is causing may reduce your pain also.

Back to your question - yes I have experienced more pain on OxyContin (long acting Oxycodone). No I didn't notice swelling. Are you also taking Lyrica? Lyrica can cause increased swelling.

It's my best guess that your swelling is due to a flare or progression of your RA. It's important that you get that under control. I agree a Rheumatologist would be an excellent consult for you. Once the damage has been done to our joints it's too late. We can't undo it.  Please try to avoid that situation.

I hope to hear more from you. I hope you'll be active in our community. We'll look forward to your updates.

Take Care and Best of Luck,
~Tuck
Have an Answer?
Top Pain Answerers
Avatar universal
st. louis, MO
317787 tn?1473358451
DC
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
Could it be something you ate? Lack of sleep? Here are 11 migraine triggers to look out for.
Find out if PRP therapy right for you.
Tips for preventing one of the most common types of knee injury.
Here are 10 ways to stop headaches before they start.
Tips and moves to ease backaches